Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Jun 24, 2021, 8:13 PM CDT for Jefferson County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 8:13 PM CDT (01:13 UTC)
- Expired
- Jun 24, 2021, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
328 WWUS83 KDVN 250113 SPSDVN Special Weather Statement National Weather Service Quad Cities IA/IL 813 PM CDT Thu Jun 24 2021 IAC101-177-250200- Van Buren-Jefferson- 813 PM CDT Thu Jun 24 2021 ...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHWESTERN VAN BUREN AND SOUTHERN JEFFERSON COUNTIES UNTIL 900 PM CDT... At 807 PM CDT, radar indicated heavy rain from thunderstorms falling over southern Jefferson County and northwestern Van Buren County. The storms were moving slowly eastward and over some of the same areas between Batavia and Birmingham. The heavy rainfall will result in minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Locations impacted include... Fairfield, Batavia, Birmingham, Libertyville, Douds, Leando, Jefferson County Park, Collett and Selma. LAT...LON 4099 9218 4101 9179 4081 9192 4081 9218 TIME...MOT...LOC 0107Z 280DEG 21KT 4088 9204 $$ McClure
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 24, 6:46 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 24, 6:46 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
646 PM CDT Thu Jun 24 2021
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Thu Jun 24 2021
Latest sfc analysis was showing upstream cool front draped from
southwest NE, acrs northwest IA and into north central WI, sfc low
noted on this feature in NW WI. Other main low was located over west
central KS with an associated warm front nosing northeastward toward
NE KS and NW MO where pressure falls were blossoming. MCS debris
starting to thin in the western CWA, and central IA SBCAPEs have
grown to 2-3000 J/kg. But currently no shear or forcing until you
get to NE. This is where an MCV resides, as well a short wave over
KS west of low to mid MS RVR Valley upper ridge.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Jun 24 2021
Tonight...challenging forecast with ongoing convective potential but
the region muddled up be debris, varying instability pockets and
outflow boundaries. But conceptually with pressure falls and VWP
indicated southwesterly 35-40 KT LLJ already taking aim, it appears
the NE/MO/IA/KS quad-state region looking like the main convective
spawning grounds this evening as MCV arrives and interacts with the
rich LLJ THTA-E feed. Secondary convective area acrs southeast MN
into central WI. Thermal steering profiles and boundary trying to
retreat again suggest that the bulk of the resultant storm clusters
or bowing segments may propagate just southwest and south of the DVN
CWA tonight, taking the severe and prime heavy rain axis with them.
But several later CAM runs and mass field placement on others(such
as the 12z GFS) suggest some secondary storms will move acrs at
least the southern quarter of the CWA from mid evening and into the
overnight. With a strong 40-50 KT LLJ with around a 2 inch
precipital water feed(PWATs) if it is not too interrupted by
activity further to the south, locally heavy rain will be possible
by these cells. With much of the southern third of the CWA already
receiving heavy rain swaths of 2-3+ inches over the past few days
and observer reports of soaked terrain down there, have gone ahead
and issued a Flash Flood Watch for portions of southeast IA,
northeast MO and into west central IL for tonight. If heavy
convection can make it into these areas, another 1-3 inches of rain
will be possible by Friday morning. Thus flash flooding and even
some river/creek flooding or at least decent river rises if within
bank, will be possible. Highest POPs adjusted to these southern
areas south of I-80 tonight.
As for severe potential, 30-50 KTs of bulk shear in the south as LLJ
ramps up and CAPE feed may still support a hail and damaging wind
threat especially with a mini bow cool pool driven cell. But
increasing column saturation may make for marginal severe threat as
the night progresses, leaving heavy rain and flooding as the primary
concern.
Will keep moderate to high chance POPs north of I80 overnight for
the chance of any wave from the west can utilize the futher north
CAPE-build up bubble and kick up isolated to sctrd storms. Also, any
MCV acrs the south over northern MO into central IL may kick up
sctrd storms on it's northeast flank acrs northwest IL after
midnight. A low chance for some of the WI-MN-northeast IA activity
to drift south and make it into the northern CWA late tonight as
well.
Friday...Depending on debris and outflow lay-out from the Thu night
activity which may continue to focus the bulk of the more widespread
daytime convection to the south acrs KS-MO-Southern/central IL, the
local area may be mainly dry or just have remnant isolated to sctrd
showers and storms. The activity may increase toward late afternoon
toward the south, and in the northwest along the lingering front as
another shortwave in the train of MCV's moves acrs to the lee of
upper long wave trof to the west. Lows tonight in the upper 60s to
low 70s close to DPT levels moving in from the west and south. High
temps Friday a challenge with debris battling return flow warming,
but will go with low to mid 80s for most of the area.
With another round of heavy rain possible later Friday night, went
ahead and issued the Flash Flood Watch through 12z Saturday morning
to capture the threat windows tonight and Friday night. ..12..
.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu Jun 24 2021
Key messages:
1) Flash flood watch through Friday night.
2) Wet weather pattern through much of next week.
Details:
Friday night: Heavy rain and possible flash flooding continues with
copious moisture feed from the western Gulf, and frontal boundary
stalled in the area. Currently the flash flood watch goes until 12z
Saturday but later shifts may need to extend/expand it into the
weekend.
This weekend: Little change in the pattern with PWAT's over 2
inches, stalled front in the area, and waves moving along the front.
While it won't be raining the entire time, there will be periods of
showers and thunderstorms, with the potential for torrential rain
and more flash flooding. Highs will be in the upper 70s to lower 80s
with lows in the 60s.
Much of next week: Remarkably, the classic meridional blocked
pattern remains with a deep trough in the center of the country,
with strong ridge in the Rockies and in the Southeast/Mid-Atlantic
states. This keeps the wet pattern going for the dvn cwa with at
least chances for showers and thunderstorms on a daily basis. This
far out there is low confidence on 1) timing rounds of
thunderstorms, 2) Where the sw-ne boundary will be located, and 3)
rainfall amounts and if the flash flood threat will continue.
With the pattern blocked this means temperatures will change little
from what they are now. That is, highs will be generally in the
lower 80s with lows in the 60s. Haase
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 645 PM CDT Thu Jun 24 2021
Between ongoing variable conditions from IFR to VFR across the
CWA and timing of precipitation. Focus in the short term
is likely burgeoning of showers and storms south of I-80
throughout the evening with warm advection and evolving
storms from NE/KS/SW IA/NW MO ahead of a disturbance. Confidence
is high on seeing storms at BRL to warrant prevailing TSRA
mention focusing on more likely period 04z-07z, though scattered
storms could impact the terminal sooner. Can't rule out some
gusty winds and isolated severe storm impacting BRL. MLI will
likely be on the northern fringes, but should see at least showers
to warrant a prevailing mention toward 05z through 09z, with
storms possible. Much lower confidence at CID and DBQ to where
have largely kept any precipitation mention out, but monitoring
upstream convection sagging southward through western WI which
coupled with system from the west we could lead to better prospects
for showers and storms and will monitor and amend if needed.
MVFR to IFR conditions anticipated in the heavier showers and
storms. Outside of the precipitation conditions will vary but
primarily MVFR to VFR with some burgeoning of stratus and
lower conditions becoming more likely tonight into Friday morning
with abundant low level moisture.
&&
.HYDROLOGY...
Issued at 1025 AM CDT Thu Jun 24 2021
Have issued a flood warning for the La Moine river near Colmar
this morning, with an additional 1.5-1.75 inches of rain expected
in the basin before 12z Friday. This area has received 3+ inches
in the past 7 days. Active weather will continue into Friday
night-Saturday with additional rain possible in west central IL,
southwest IA, and northeast MO promoting further rises. Other
tributary rivers given the low river stages and streamflows
should see mainly within bank rises over the next 48 hrs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Des Moines-Henry
IA-Jefferson-Lee-Van Buren.
IL...Flash Flood Watch through Saturday morning for Hancock-Henderson-
McDonough-Warren.
MO...Flash Flood Watch through Saturday morning for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Haase
AVIATION...McClure
HYDROLOGY...GrossHazardous weather outlook, Jun 24, 3:00 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 300 PM CDT Thu Jun 24 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-250815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 300 PM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Tonight, thunderstorms are possible over the entire area, but the main threats will be found along and south of Interstate 80 where damaging winds, large hail and torrential rainfall are most possible. Areas of flash flooding are possible tonight, especially south of a line from Fairfield to Monmouth. A flash flood watch is in effect for this area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Slight Risk for severe weather has been issued by the Storm Prediction Center on Friday, with the main threats being isolated cases of large hail and severe winds. Several rounds of showers and storms are expected through Friday. Flash flooding is possible especially in the flash flood watch area. Another day of heavy rain chances on Saturday, but will slowly begin to die off in the evening. We have another Marginal Risk for severe weather on Saturday, with the threats being isolated large hail and severe gusts. Flash flooding threat will continue through Saturday as well. After Saturday, daily chances for showers and storms exist. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of the area on Today and Tonight.
In the hours before
Special weather statement, Jun 24, 8:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 813 PM CDT Thu Jun 24 2021 IAC101-177-250200- Van Buren-Jefferson- 813 PM CDT Thu Jun 24 2021 ...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHWESTERN VAN BUREN AND SOUTHERN JEFFERSON COUNTIES UNTIL 900 PM CDT... At 807 PM CDT, radar indicated heavy rain from thunderstorms falling over southern Jefferson County and northwestern Van Buren County. The storms were moving slowly eastward and over some of the same areas between Batavia and Birmingham. The heavy rainfall will result in minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Locations impacted include... Fairfield, Batavia, Birmingham, Libertyville, Douds, Leando, Jefferson County Park, Collett and Selma. LAT...LON 4099 9218 4101 9179 4081 9192 4081 9218 TIME...MOT...LOC 0107Z 280DEG 21KT 4088 9204 McClure
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 40 min |
| Jun 24, 8:42 PM CDT | Flash Flood Warning | DVN | Jefferson, Van Buren | 6 hr |
| Jun 24, 11:34 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 41 min |
| Jun 24, 11:44 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 46 min |
| Jun 25, 2:49 AM CDT | Areal Flood Warning | DVN | Jefferson, Van Buren | 17 hr |
| Jun 25, 4:07 AM CDT | River Flood Warning | DVN | Van Buren | 10 hr |
| Jun 25, 4:07 AM CDT | River Flood Warning | DVN | Lee | 62 hr |
| Jun 25, 5:05 AM CDT | Special Weather Statement | DVN | Cedar | 40 min |
| Jun 25, 8:07 AM CDT | Areal Flood Warning | DVN | Van Buren | 26 hr |
| Jun 25, 2:12 PM CDT | Special Weather Statement | DVN | Dubuque | 33 min |
| Jun 25, 2:48 PM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 57 min |
| Jun 25, 4:26 PM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 49 min |
| Jun 25, 6:18 PM CDT | Special Weather Statement | DVN | Benton, Jackson, Jones, Linn | 42 min |
| Jun 25, 12:36 AM CDT | Special Weather Statement | DVN | Hancock, McDonough | 24 min |
| Jun 25, 1:24 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 51 min |
| Jun 25, 1:44 AM CDT | Flash Flood Warning | DVN | Bureau, Henry | 6 hr |
| Jun 25, 2:16 PM CDT | Special Weather Statement | DVN | Jo Daviess | 29 min |
| Jun 25, 2:34 PM CDT | Special Weather Statement | DVN | Stephenson | 41 min |
| Jun 24, 8:23 PM CDT | River Flood Watch | DVN | Clark | 14 hr |
| Jun 24, 10:57 PM CDT | Special Weather Statement | DVN | Scotland | 33 min |
| Jun 25, 10:09 AM CDT | River Flood Warning | DVN | Clark | 56 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.